Alert archive / Kentucky / Tornado Warnings in 2014
Tornado Warning 57, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Aug 17, 2014, 5:31 PM CDT for Muhlenberg County, Kentucky. It was in force for 8 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2014, 5:31 PM CDT (22:31 UTC)
- Expired
- Aug 17, 2014, 5:39 PM CDT
- In force
- 8 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Muhlenberg County, KY
The radar
The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:31 PM CDT | TORNADO | 6 E Central City, KY | EF-0 TORNADO PRODUCING WINDS OF 75 MPH BLEW DOWN SEVERAL SMALL TREES AND LIMBS IN MULTIPLE DIRECTIONS ALONG ROCKPORT-PARADISE ROAD IN THE EASTERN PART OF MUHLENBERG COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
595
WFUS53 KPAH 172231
TORPAH
KYC177-172245-
/O.NEW.KPAH.TO.W.0057.140817T2231Z-140817T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
531 PM CDT SUN AUG 17 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 545 PM CDT
* AT 528 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 8 MILES EAST OF CENTRAL CITY...AND MOVING
NORTHEAST AT 35 MPH.
HAZARD...TORNADO AND SMALL HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN
MUHLENBERG COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3717 8690 3719 8711 3736 8710 3737 8703
3732 8698 3727 8697 3725 8695 3725 8692
3722 8690 3718 8689
TIME...MOT...LOC 2231Z 244DEG 33KT 3731 8695
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$1 follow-up statement
872
WWUS53 KPAH 172239
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CDT SUN AUG 17 2014
KYC177-172245-
/O.CAN.KPAH.TO.W.0057.000000T0000Z-140817T2245Z/
MUHLENBERG KY-
539 PM CDT SUN AUG 17 2014
...THE TORNADO WARNING FOR NORTHEASTERN MUHLENBERG COUNTY IN SOUTH
CENTRAL KENTUCKY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
NUMEROUS REPORTS OF A BRIEF TOUCHDOWN OF A TORNADO THAT SNAPPED
TREES AND DAMAGED A CORNFIELD BETWEEN CENTRAL CITY AND THE
MUHLENBERG...OHIO COUNTY LINE PROMPTED THIS SHORT-LIVED WARNING.
RADAR DID CONFIRM ROTATION IN THAT VICINITY AS THE STORM MOVED
THROUGH.
LAT...LON 3717 8690 3719 8711 3736 8710 3737 8703
3732 8698 3727 8697 3725 8695 3725 8692
3722 8690 3718 8689
TIME...MOT...LOC 2235Z 244DEG 33KT 3733 8691
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:07 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 3:07 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 307 PM CDT Sun Aug 17 2014 .SHORT TERM...(Tonight through Tuesday night) Issued at 307 PM CDT SUN AUG 17 2014 The upper-level storm system moving along I-64 this afternoon will continue to support numerous showers over the Evansville Tri State through sunset, while more scattered showers and a few storms move eastward through the Pennyrile region of west Kentucky. Some showers are likely to be hanging around southwest Indiana and northwest Kentucky into the evening, but the thunderstorms in the southeast should be out of the area by then. Satellite imagery reveals that a large area of stratocu are spreading south and east on the backside of the low-level circulation. As the low exits the area, these clouds should spill across most of the region this evening. Guidance shows this cloud layer scattering out overnight and dense fog or very low ceilings developing over much of the region by daybreak Monday. If the stratocu prevail through the night the low clouds will likely not develop. Will keep the forecast mostly cloudy and not mention fog at this time. Most of the 12Z models develop some isolated to widely scattered diurnal convection mainly in the southeast Monday, and that seems reasonable with the heat and humidity across the region. May have a few showers or storms linger into Monday evening. As a storm system drops into the western Great Lakes region Monday night, some convection may make a run at our northern counties late in the period. As the tail end of the trough aloft moves through the region Tuesday, at least scattered convection is expected. Given the rather extreme heat and humidity expected, and increasing flow in the middle and upper levels, figure that a few storms could pulse up to near severe levels in the afternoon. Heat indices may top 100 over the southwest half of the area Tuesday. Will give this a mention in the HWO. A few showers or storms may develop in the vicinity of a warm front that is expected to lift northeast into the region Tuesday night. The consensus of available guidance may be a bit hot for highs Monday and Tuesday, so decided to undercut it a bit mainly in the northeast. The consensus should be pretty close for lows. .LONG TERM...(Wednesday through Monday Night) Issued at 307 PM CDT SUN AUG 17 2014 The middle and upper level high pressure center, effectively anchored over Central Mississippi over the extended forecast period will be the dominant weather maker for the area. Initially, where the thermal cap remains the weakest (Southeast IL, Southwest IN, and northwest Kentucky) Wednesday into Thursday afternoon and evening, small PoPs were left to handle diurnal convection. As the ridge continues to build in and become established a subsidence inversion will work to limit convection going into the weekend and early next week. Given the antecedent moisture from rain and a relatively moist boundary layer, heat index values will become an increasing concern early in the extended period. At this time, Wednesday afternoon will see the greatest likelihood of heat index values approaching 105 degrees. The vast majority of these elevated heat index values will be along the counties bordering the Ohio and Mississippi Rivers, as well as the Southeast Missouri delta region, east to the Land Between the Lakes in Southwest Kentucky. Will offer a mention in the Hazardous Weather Outlook to raise awareness this next week. When blending with numerical forecast guidance, leaned closer the deterministic GFS for temperatures, winds, and to some degree, dewpoints with the extended forecast package. && .AVIATION... Issued at 1247 PM CDT SUN AUG 17 2014 A compact storm system will move east southeast through the region this afternoon. Scattered showers and a few thunderstorms will be possible east of the Wabash and Ohio rivers, and most likely south and east of the terminals. The associated surface low will move east southeast toward KEVV and KOWB by late afternoon/early evening, creating a low confidence wind forecast. IFR ceilings should lift with mixing in the northeast this afternoon, but MVFR ceilings will likely hang around through early evening. Cannot rule out a brief period of MVFR ceilings at KCGI or KPAH this afternoon, but VFR should dominate. Strong signal for IFR or lower ceilings and fog late tonight through much of Monday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM...Smith AVIATION...DRS
Hazardous weather outlook, Aug 17, 3:28 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 328 PM CDT SUN AUG 17 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 328 PM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNSET ACROSS THE EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST KENTUCKY. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF THE AREA MONDAY AFTERNOON. BETTER COVERAGE IS EXPECTED TUESDAY...WHEN A FEW STORMS MAY PULSE UP TO NEAR SEVERE LEVELS. LOCALLY HEAVY RAINFALL WILL BE A CONCERN WITH ANY THUNDERSTORMS IN THIS PERIOD. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST MAINLY ALONG EASTERN SECTIONS OF SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY WEDNESDAY THROUGH FRIDAY. AT THIS TIME...ANY STORMS THAT OCCUR SHOULD REMAIN BELOW SEVERE LIMITS. PORTIONS OF THE AREA MAY SEE AFTERNOON HEAT INDEX VALUES AROUND 100 FROM TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 2:12 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT SUN AUG 17 2014
KYZ009-171930-
CALLOWAY KY-
212 PM CDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY IN
WESTERN KENTUCKY UNTIL 230 PM CDT...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF DOVER...MOVING EAST AT 35
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...NEW CONCORD KENTUCKY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3664 8815 3665 8806 3661 8804 3660 8803
3651 8803 3649 8805 3649 8813
TIME...MOT...LOC 1912Z 264DEG 31KT 3656 8800
SMITHThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:12 PM CDT | Special Weather Statement | PAH | Calloway | 18 min |
| Aug 17, 4:27 PM CDT | Areal Flood Advisory | PAH | Henderson | 2 hr |
| Aug 17, 5:07 PM CDT | Areal Flood Advisory | PAH | Muhlenberg | 113 min |
| Aug 17, 5:24 PM CDT | Flash Flood Warning | PAH | Muhlenberg | 3 hr |
Nearby
Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.